Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Flagstaff, AZ

April 18, 20224 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 18, 2022, 3:01 AM MST for 4 counties in Arizona. It took effect at Apr 19, 2022, 11:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2022, 3:01 AM MST (10:01 UTC)
In effect from
Apr 19, 2022, 11:00 AM MST
Expired
Apr 19, 2022, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 1:35 PM MSTNON-TSTM WND GST 621 Nw Winslow, AZASOS STATION KINW WINSLOW AIRPORT.
Apr 19, 3:23 PM MSTNON-TSTM WND GST 591 W Two Guns, AZMESONET STATION AZT09 I-40 @ TWO GUNS MM 230.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4813 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS85 KFGZ 181001
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
301 AM MST Mon Apr 18 2022

AZZ105>114-139-140-191415-
/O.NEW.KFGZ.FW.W.0002.220419T1800Z-220420T0300Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
301 AM MST Mon Apr 18 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST (12 PM TO 9 PM
MDT) TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR 
PORTIONS OF NORTHERN ARIZONA AND THE NAVAJO NATION...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM to 8 PM MST (12 PM to 9 PM MDT) Tuesday.

* AFFECTED AREA...Locations near Buffalo Pass, Chinle, Dilkon, 
  Eagar-Springerville, Ganado, Grand Canyon, Holbrook, Kayenta, 
  Kykotsmovi, North Rim, Page, Prescott, Prescott Valley, Saint 
  Johns, Seligman, Shonto, Snowflake-Taylor, Tuba City, Valle, 
  Window Rock and Winslow. This includes portions of the 
  Coconino National Forest, Kaibab National Forest, Prescott 
  National Forest and Tonto National Forest.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...10-15% with some locations in the single
  digits.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. Avoid outdoor activities
that can cause a spark near dry vegetation, such as yard work, 
target shooting, or campfires. Follow local fire restrictions. 
Check weather.gov/flagstaff for updates and livingwithfire.info 
for preparedness tips.

Please notify field crews of this Red Flag Warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
2 follow-up statements
725 
WWUS85 KFGZ 190924
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
224 AM MST Tue Apr 19 2022

AZZ137-138-200300-
/O.EXA.KFGZ.FW.W.0002.220419T1800Z-220420T0300Z/
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
224 AM MST Tue Apr 19 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING (12 PM TO 9 PM MDT) DUE TO STRONG WINDS AND LOW 
RELATIVE HUMIDITY FOR PORTIONS OF NORTHERN ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM this morning to 8 PM MST this evening.

* AFFECTED AREA...Locations near Camp Verde, Chino Valley, 
  Congress, Cottonwood, Paulden, Prescott Valley and Sedona. 
  This includes portions of the Coconino National Forest, Kaibab 
  National Forest, Prescott National Forest and Tonto National 
  Forest.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...5 to 10%.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. Avoid outdoor activities
that can cause a spark near dry vegetation, such as yard work, 
target shooting, or campfires. Follow local fire restrictions. 
Check weather.gov/flagstaff for updates and livingwithfire.info 
for preparedness tips.

Please notify field crews of this Red Flag Warning.

&&

$$

AZZ105>114-139-140-200300-
/O.CON.KFGZ.FW.W.0002.220419T1800Z-220420T0300Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
224 AM MST Tue Apr 19 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING (12 PM to 9 PM MDT) FOR PORTIONS OF NORTHERN
ARIZONA AND THE NAVAJO NATION...

* AFFECTED AREA...Locations near Buffalo Pass, Chinle, Dilkon, 
  Eagar-Springerville, Ganado, Grand Canyon, Holbrook, Kayenta, 
  Kykotsmovi, North Rim, Page, Prescott, Prescott Valley, Saint 
  Johns, Seligman, Shonto, Snowflake-Taylor, Tuba City, Valle, 
  Window Rock and Winslow. This includes portions of the 
  Coconino National Forest, Kaibab National Forest, Prescott 
  National Forest and Tonto National Forest.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...10-15% with some locations in the single
  digits.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. Avoid outdoor activities
that can cause a spark near dry vegetation, such as yard work,
target shooting, or campfires. Follow local fire restrictions.
Check weather.gov/flagstaff for updates and livingwithfire.info
for preparedness tips.

Please notify field crews of this Red Flag Warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
257 
WWUS85 KFGZ 200246
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
746 PM MST Tue Apr 19 2022


AZZ105>114-137>140-200400-
/O.EXP.KFGZ.FW.W.0002.000000T0000Z-220420T0300Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
746 PM MST Tue Apr 19 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
PORTIONS OF NORTHERN ARIZONA AND THE NAVAJO NATION...

Wind speeds are slowly decreasing below Red Flag Warning
thresholds in most areas, and the Red Flag Warning will be
allowed to expire at 8 PM MST. Areas immediately northeast of 
higher terrain will continue to experience windy conditions
through the evening.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 18, 2:55 AM MST, 6 minutes earlier.

Area forecast discussion, Apr 18, 2:55 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
255 AM MST Mon Apr 18 2022

.SYNOPSIS...Warm, dry, and breezy conditions persist today under
high pressure. Stronger southwest winds are expected across the
region on Tuesday, remaining gusty through the week. Chances of
light precipitation return for Friday with cooler temperatures and
another round of stronger winds.

&&

.DISCUSSION...Upper level high pressure centered over the
Southwest today will gradually begin to shift east through the
day. This will open the door to increasing southwest winds as well
as upper level cloud cover. Look for increasing clouds through the
morning with a return of southwest breezes this afternoon. Today
is expected to be the warmest day of the week ahead with mountain
areas reaching into the 70s and lower valleys reaching 80 to 90
degrees.

Another wind event is in store on Tuesday as a shortwave feature
tracks to our north through the Great Basin. Despite variable
cloudiness with this feature, surface relative humidity will
remain low, and when combined with strong winds, will lead to
critical fire weather conditions for much of northern Arizona. The
strongest winds will occur along and north of the Mogollon Rim
where winds aloft are maximized and gusts of 40 to 50 mph are
likely. Red Flag Warnings and Wind Advisories have been issued for
Tuesday afternoon. A dry and mild west to southwest flow will
remain over Arizona through Thursday with elevated southwest
afternoon winds gusting 25 to 35 mph.

A stronger trough is forecast to deepen along the West Coast and
move through Arizona Friday/Friday night. This feature has been
trending slightly further north and drier, but nonetheless, will
still bring a chance for light showers to areas mainly north of
the Mogollon Rim. Another round of gusty southwest winds will
likely be the bigger impact, in addition to about a 10 degree drop
in temperatures on Friday. Freezing morning low temperatures are
looking likely in the high country over the weekend with
gradually warming daytime highs.

&&

.AVIATION...For the 12Z TAF package...VFR conditions persist for the
next 24 hours with SCT to BKN mid to high-level cloud cover. Light
and variable winds early this morning will give way to southwest
winds 10-15 kts with gusts of 20-25 kts from 17Z-03Z Tues. Lighter
winds return thereafter. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...The very warm and dry conditions continue for today
with stronger southwest winds. Near critical fire weather conditions
are expected for this afternoon due to the widespread single digit
RH and southwest winds with gusts up to 25 mph. Even stronger
southwest winds are anticipated for Tuesday with gusts in the 40 to
50 mph range coupled with RH below 15%. This will result in
widespread critical fire weather conditions.

Wednesday through Friday...Above average temperatures persist for
Wednesday and Thursday with afternoon fire weather conditions
remaining near critical. A gradual upward trend in afternoon RH is
expected through the period with gusty, 20 to 35 mph, southwest
winds. Precipitation chances look minimal for Friday with cooler
temperatures likely.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning from 11 AM to 8 PM MST
Tuesday FOR AZZ105>114-139-140.

Wind Advisory from 11 AM to 8 PM MST Tuesday FOR AZZ004>007-
009>017-039-040.

&&

PUBLIC...MCT
AVIATION...LaGuardia
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:28 AM MSTWind AdvisoryFGZApache, Coconino, Navajo42 hr

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.